Medication Administration & Management Flashcards
9 cards from real IV practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 9 Medication Administration & Management flashcards as text
What is the first step in preparing a medication for intravenous administration?
Answer: Reading the medication order.
The very first and most critical step in preparing any medication, especially for IV administration, is to accurately read and interpret the medication order. This ensures the correct drug, dose, route, time, and patient are identified, preventing potential errors before any physical preparation begins and adhering to the 'five rights' of medication administration.
Which of the following is a common complication associated with IV medication administration?
Answer: Phlebitis and thrombophlebitis.
Phlebitis, which is inflammation of the vein, and thrombophlebitis, inflammation with clot formation, are common local complications of IV medication administration. These can be caused by irritation from the IV catheter, the medication itself, or infection, leading to pain, redness, and swelling at the insertion site.
What is the correct procedure for flushing an IV line after medication administration?
Answer: Flush with a saline solution immediately after administration.
Flushing an IV line with a compatible solution, typically normal saline, immediately after medication administration is essential. This clears the medication from the tubing, prevents drug incompatibilities if other medications are to follow, and maintains the patency of the IV catheter, reducing the risk of occlusion.
Why is it important to monitor for signs of extravasation during IV medication administration?
Answer: To prevent tissue necrosis.
Extravasation occurs when an IV medication, especially a vesicant (a drug that can cause blistering and tissue damage), leaks out of the vein and into the surrounding subcutaneous tissue. Monitoring for this is crucial because extravasation can lead to severe tissue damage, including necrosis (tissue death), requiring extensive treatment or even surgery.
What should you do if you encounter a medication error during IV administration?
Answer: Notify the healthcare provider and document the error.
If a medication error occurs during IV administration, the immediate priority is patient safety. The nurse must promptly notify the healthcare provider to assess the patient and determine appropriate interventions. Thorough documentation of the error, the patient's response, and actions taken is also vital for patient care and system improvement.
What is the role of the nurse when administering high-alert medications intravenously?
Answer: Double-check the medication order with another nurse.
High-alert medications carry an increased risk of causing significant patient harm when used in error. Therefore, a critical safety measure for IV administration of these drugs is to have another qualified nurse independently double-check the medication order, dose calculations, and drug preparation before administration. This helps to catch potential errors and enhance patient safety.
Which of the following should be considered before starting an IV medication infusion?
Answer: The patient’s hydration status.
Before starting an IV medication infusion, it's important to assess the patient's hydration status. This helps determine the appropriate fluid volume and rate for the infusion, as well as how the medication might be distributed and excreted in the body. The patient's hydration status can significantly impact the effectiveness and safety of IV therapy.
How should a nurse manage a patient who is experiencing an allergic reaction to an IV medication?
Answer: Discontinue the medication and notify the healthcare provider.
If a patient shows signs of an allergic reaction to an IV medication, the nurse's immediate action is to stop the infusion to prevent further exposure to the allergen. After discontinuing the medication, the nurse must promptly notify the healthcare provider to assess the patient's condition and initiate appropriate medical interventions, such as administering antihistamines or epinephrine.
What is the best practice for monitoring a patient receiving an IV medication infusion?
Answer: Monitor the IV site for any signs of infiltration or infection.
The best practice for monitoring a patient receiving an IV medication infusion involves regularly assessing the IV insertion site for signs of complications. This includes checking for infiltration (fluid leaking into surrounding tissue), phlebitis (vein inflammation), or infection (redness, warmth, pus), which can compromise therapy and cause patient harm.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- ins1.org — Test delivery, eligibility, exam format, passing score, registration deadline, retake fee, retake policy, score release, score validity, test dates · verified Oct 2026